Extraocular muscles dystonia (oculogyric crisis) is classically due to postencephalitic parkinsonism. Nevertheless, extraocular muscles dystonia can be consequent to pharmacological effects and psychiatric and neurological conditions.1
A 45-year-old man recently reported diplopia; in the following weeks, he experienced recurrent (10/d), short-lasting (10–60 seconds) attacks of diplopia characterized by blinking and upward eye deviations, without nystagmus (video). On some occasions the oculogyric crisis was associated with dysarthria. No other involuntary movements were reported; no impairment of consciousness was ever observed. The patient's medical history was unremarkable; he took no drugs. Clinical examination revealed only vertical, predominantly downward gaze paresis. Video electroencephalogram performed during the attacks ruled out a possible epileptic origin of the crisis (video). Magnetic resonance imaging showed a lesion in the upper brainstem (Figure 1), which persisted unmodified in serial magnetic resonance images performed after 3 years. A stereotactic midbrain biopsy specimen showed lymphocytic infiltrates and microglial cells around arterial vessels (Figure 2). Treatment with methylprednisolone (1000 mg/d for 5 days) was ineffective. Treatment with carbamazepine (300 mg/d) was started, and it induced an immediate cessation of the attacks. After 1 year, the patient reported complete resolution of the attacks; the only persisting clinical sign was a mild diplopia.
Della Marca G, Frisullo G, Vollono C, et al. Oculogyric Crisis in a Midbrain Lesion. Arch Neurol. 2011;68(3):390–391. doi:https://doi.org/10.1001/archneurol.2011.27
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: